【International Conference】Health, Body, and the Profit Motive: Medicine as a Business in History – Open for Registration

A free online conference organised by the Historians’ Workshop, the Political Economy Tokyo Seminar (PoETS), and the University of Tokyo Graduate School of Economics, to be held live via Zoom. Please register via this link.

Friday 19 – Saturday 20 November 2021, 5~9:45pm (Japan Standard Time)

This conference explores medicine’s co-dependent relationship with business and capitalism. Commentators past and present have viewed medicine as a ‘public good’ that risks becoming inefficient or undersupplied when exposed too much to market competition. However, across different historical and regional contexts, forces of self-interest and the profit motive have consistently shaped matters pertaining to our health and body, often to a surprising degree. In a recent discussion piece in the Bulletin of the History of Medicine (2020), Christy Ford Chapin points to intersections where both medical historians as well as economic and business historians have, often unknowingly, made huge strides in one another’s research themes. This two-day event aims to identify these intersections and interrogate what they mean to our understanding of medical knowledge and practice. 

The Historians’ Workshop is proud to host this English-language symposium at the University of Tokyo Graduate School of Economics. We will take registrations until 17 November 2021 via this link.

Dates: Friday 19 – Saturday 20 November, 5-9:45pm (JST)
Deadline for Registration: 17 November 2021
Registration Link: https://forms.gle/cfofof7MU6iCp6yVA
Location: Online (Zoom)
Language: English
Participation: Free
Full Programme: link
Twitter Hashtag: #HealthBodyProfit2021

If you have any questions, please email Ryosuke Yokoe at medicine.as.business.2021@gmail.com

Conference Programme

DAY 1 – Friday 19 November 2021

17:00 – Introduction by Ryosuke Yokoe (15 min)

17:15 – Panel 1 – Marketing, Retail, and Consumerism (90 min)

Lucas Richert (University of Wisconsin-Madison) – ‘Conscientious Guardian’ vs ‘Commercialized Jungle’: Pharmacists and Pharmacy Design in the Postwar United States

Elsa Richardson (University of Strathclyde)- Edwardian Wellness: Eustace H. Miles and the First Health Food Empire

Jinghong Zhang (University of California Santa Cruz) – The Boom of the Dental Market: State Capitalism and the Development of Dentistry in China, 1978-2021

18:45 – Break (15 min)

19:00 – Panel 2 – Special Panel: Business, the Profit Motive, and Health Policy in Postwar Britain (90 min)

Sally Sheard (University of Liverpool) – Economists, Politicians and the Creation of a New Political Economy of Health

Philip Begley (University of Liverpool) – Management Consultants and Britain’s National Health Service

Paul Atkinson (University of Liverpool) – The Politics of Medicines: Where Pharma Meets the Regulator

20:30 – Break (15 min)

20:45 – Plenary Presentation (60 min)

Pierre-Yves Donzé (Osaka University) – Capitalism and Global Health in Modern History

21:45 – End of Day 1


DAY 2 – Saturday 20 November 2021

17:00 – Panel 3 – Pharmacists and the Pharmaceutical Industry (90 min)

Hoi-Eun Kim (Texas A&M University) – Adulterated Intermediaries: Peddlers, Pharmacists, and the Patent Medicine Industry in Colonial Korea (1910–1945)

Carsten Timmermann (University of Manchester) – Commerce and Chemotherapy: Cancer and the Pharmaceutical Industry

Reiko Kanazawa (Nagoya University) – Pricing Retrovir: Shifting the Dialogue on Drug Access from Safety to Cost in the First Successful AIDS Treatment (1987-1991)

18:30 – Break (15 min)

18:45 – Panel 4 – Capitalism and its Discontents (70 min)

Edoardo Pierini (University of Geneva) – The Medicalization of Life and the Roots of Good Health as a Business

Paloma Fernández Pérez (University of Barcelona) – Traditional Values in a Capitalist World: the Physicians Union (Sindicat de Metges) of Catalonia, 1920-1936

(Cancelled) Max Hodgson (University of Warwick) – ‘Competing for Health’: Prison Earning Schemes, Power Relations, and Inmate Health in Britain, 1929-1948

19:55 – Break (15 min)

20:10 – Concluding Thoughts by Daiji Kawaguchi (University of Tokyo) & Discussion with Pierre-Yves Donzé (50 min)

21:00 – Virtual Wine Reception on Wonder.me (only accessible via internet browser)

Featured Image – Jos van Brée (1860), ‘interior of a pharmacy, with four figures’, oil painting, Wellcome Collection

【International Conference】Health, Body, and the Profit Motive: Medicine as a Business in History – Call for Papers

A free online conference organised by the Historians’ Workshop, the Political Economy Tokyo Seminar (PoETS), and the University of Tokyo Graduate School of Economics, to be held live via Zoom. Please register via this link.

Friday 19 – Saturday 20 November 2021, 5-9pm (JST)

This international conference explores medicine’s co-dependent relationship with business and capitalism. Commentators past and present have viewed medicine as a ‘public good’ that risks becoming inefficient or undersupplied when exposed too much to market competition. However, across different historical and regional contexts, forces of self-interest and the profit motive have consistently shaped matters pertaining to our health and body, often to a surprising degree. In a recent discussion piece in the Bulletin of the History of Medicine (2020), Christy Ford Chapin points to intersections where both medical historians as well as economic and business historians have, often unknowingly, made huge strides in one another’s research themes. This two-day event aims to identify these intersections and interrogate what they mean to our understanding of medical knowledge and practice. 

We welcome a variety of papers that may deal with, but are not necessarily restricted to, the following themes:

  • Medicine and health as a business: private health care and insurance, pharmaceuticals, health and fitness products, the wellness industry
  • The public-private dynamic in health care systems
  • Industry funding of medical research and their epistemological impacts
  • Discourses on health and the body in marketing and advertising
  • Profit-driven disease risks and health hazards
  • Attitudes towards capitalist systems and practices among medical professionals
  • History of health economics
  • Capitalist medical practices in non-capitalist economies and societies

Proposals for individual papers of 20 minutes or panels of up to 90 minutes are invited relating to the theme of this conference. Abstracts of ~300 words and a CV for individual speakers, or panel blurbs of ~400 words and individual abstracts & CVs for each speaker, should be sent to Ryosuke Yokoe at medicine.as.business.2021@gmail.com by 17 September 2021.

The Historians’ Workshop is proud to host this English-language symposium at the University of Tokyo Graduate School of Economics. We aim to create an open space for scholars from across the world to share research that is both completed and work-in-progress and to establish new networks between historical researchers in Japan and abroad.

Plenary SpeakerProfessor Pierre-Yves Donzé
Professor of Business History, Graduate School of Economics, Osaka University
Author of Making Medicine a Business: X-ray Technology, Global Competition, and the Transformation of the Japanese Medical System, 1895-1945

Guest CommentatorProfessor Daiji Kawaguchi
Professor of Economics, Graduate School of Economics, University of Tokyo

Dates: Friday 19 – Saturday 20 November, 5-9pm (JST)
Deadline for Abstracts: 17 September 2021, medicine.as.business.2021@gmail.com
Deadline for Registration: 18 November 2021
Registration Link: https://forms.gle/cfofof7MU6iCp6yVA
Expected number of speakers: 11
Location: Online (Zoom)
Language: English
Participation: Free

If you have any questions, please message Ryosuke Yokoe at medicine.as.business.2021@gmail.com

Featured Image – Jos van Brée (1860), ‘interior of a pharmacy, with four figures’, oil painting, Wellcome Collection

2018年5月20日「国際学会を有意義なものにするために」開催レポート

 

1. 企画概要・要旨

 2018年5月20日、第68回日本西洋史学会大会の2日目に、広島大学東千田キャンパス未来創生センターにてランチタイムワークショップ「国際学会を有意義なものにするために」が開催されました。立ち見をふくめ100人ほどの参加者を迎え、活発な議論が交わされました。

 本ランチタイム・ワークショップは、西洋言語(英仏独伊語)を用いた国際学会を、さまざまな形で経験されてきた3人の研究者から体験談を伺い自由な討論を行うことで、スキルと経験を共有し、外国語でコミュニケーションをする意義を考えることを目的としました。近年、日本の西洋史研究者と海外の研究者との交流はますます盛んになり、海外での史料・文献調査や来日する外国人研究者による講演会はもちろん、国内外で研究成果を外国語で発表することも求められてきています。しかし、日本語の発表内容をそのまま翻訳したのではうまく通じない場合があるのも事実です。では、日本人研究者が、国際学会で発表し、国際学界との交流を深めたいと願ったとき、どのような点に注意を払って報告を準備し、口頭報告をし、他の参加者と交流していくのが望ましいのでしょうか。日本語での報告との共通点・相違点は何でしょうか。国際学会における良い報告とはどのようなものでしょうか。また、本ワークショップは、日本の西洋史研究者が経験する国際的な学問的コミュニケーションのありかた自体について考察する場でもありたいと考えています。そもそも研究者を国際交流にうながす契機やモチベーションは何でしょうか。そして国際的コミュニケーションの経験は、どのように日本での研究活動にフィードバックされるのでしょうか。
Continue reading “2018年5月20日「国際学会を有意義なものにするために」開催レポート”

第68回日本西洋史学会ランチタイム・ワークショップ「国際学会を有意義なものにするために」

|開催主旨

本ランチタイム・ワークショップは、西洋言語(英仏独伊語)を用いた国際学会を、さまざまな形で経験されてきた3人の研究者から体験談を伺い自由な討論を行うことで、スキルと経験を共有し、外国語でコミュニケーションをする意義を考えることを目的としています。

 近年、日本の西洋史研究者と海外の研究者との交流はますます盛んになり、海外での史料・文献調査や来日する外国人研究者による講演会はもちろん、国内外で研究成果を外国語で発表することも求められてきています。

 しかし、日本語の発表内容をそのまま翻訳したのではうまく通じない場合があるのも事実です。では、日本人研究者が、国際学会で発表し、国際学界との交流を深めたいと願ったとき、どのような点に注意を払って報告を準備し、口頭報告をし、他の参加者と交流を深めていくのが望ましいのでしょうか。日本語での報告との共通点・相違点は何でしょうか。国際学会において良い報告とはどのようなものでしょうか。

Continue reading “第68回日本西洋史学会ランチタイム・ワークショップ「国際学会を有意義なものにするために」”

2017年9月24日「Skills Workshop: 国際学会へ行こう」開催レポート

 

1.企画概要・趣旨

 2017年9月24日、Historians’ Workshop「国際学会に行こう」を開催いたしました。新学期開始前後の日曜日の夕刻にもかかわらず、40人前後の参加者を得て、リラックスした雰囲気のなかで、活発な議論が交わされました。

Continue reading “2017年9月24日「Skills Workshop: 国際学会へ行こう」開催レポート”

2017年9月24日「国際学会へ行こう: Making the most out of conferences」開催

国際学会へ行こう
Making the most out of conferences

日時:2017年9月24日(日)17:30-20:00 (交流会の終了予定時刻)
会場:東京大学本郷キャンパス 小島ホール2階 第3セミナー室
地図:http://www.u-tokyo.ac.jp/campusmap/cam01_08_03_j.html

スピーカー:
岡崎哲二     (近現代日本経済史・東京大学)
壽里 竜        (社会思想史・慶應義塾大学)
豊山亜希     (インド美術史・近畿大学)
サマンサ・ランダオ (比較文学・昭和女子大学)

趣旨
 近年、日本の歴史研究者と海外の研究者との交流はますます盛んになり、外国語での論文執筆や海外の雑誌への投稿も、以前より身近になってきています。しかしながら、 Continue reading “2017年9月24日「国際学会へ行こう: Making the most out of conferences」開催”